BACKGROUND Cisplatin is widely used to treat adult and pediatric cancers. It is the most ototoxic drug in clinical use, resulting in permanent hearing loss in approximately 50% of treated patients. There is a major need for therapies that prevent cisplatin-induced hearing loss. Studies in mice suggest that concurrent use of statins reduces cisplatin-induced hearing loss.METHODS We examined hearing thresholds from 277 adults treated with cisplatin for head and neck cancer. Pretreatment and posttreatment audiograms were collected within 90 days of initiation and completion of cisplatin therapy. The primary outcome measure was a change in hearing as defined by the National Cancer Institute Common Terminology Criteria for Adverse Events (CTCAE).RESULTS Among patients on concurrent atorvastatin, 9.7% experienced a CTCAE grade 2 or higher cisplatin-induced hearing loss compared with 29.4% in nonstatin users (P < 0.0001). A mixed-effect model analysis showed that atorvastatin use was significantly associated with reduced cisplatin-induced hearing loss (P ≤ 0.01). An adjusted odds ratio (OR) analysis indicated that an atorvastatin user is 53% less likely to acquire a cisplatin-induced hearing loss than a nonstatin user (OR = 0.47; 95% CI, 0.30–0.78). Three-year survival rates were not different between atorvastatin users and nonstatin users (P > 0.05).CONCLUSIONS Our data indicate that atorvastatin use is associated with reduced incidence and severity of cisplatin-induced hearing loss in adults being treated for head and neck cancer.TRIAL REGISTRATION ClinicalTrials.gov identifier NCT03225157.FUNDING Funding was provided by the Division of Intramural Research at the National Institute on Deafness and Other Communication Disorders (1 ZIA DC000079, ZIA DC000090).
Katharine A. Fernandez, Paul Allen, Maura Campbell, Brandi Page, Thomas Townes, Chuan-Ming Li, Hui Cheng, Jaylon Garrett, Marcia Mulquin, Anna Clements, Deborah Mulford, Candice Ortiz, Carmen Brewer, Judy R. Dubno, Shawn Newlands, Nicole C. Schmitt, Lisa L. Cunningham
Demographic and clinical characteristics of the subjects